Hi Merrie - Unfortunately, there are many areas related to Graves' disease where doctors have vastly differing opinions! Doctors have their own biases that they have picked up during their training, and also from their own clinical experience. This doctor might have seen *one* case of terrible side effects from ATDs, and this could be affecting his recommendations.
The American Association of Clinical Endocrinologists and the American Thyroid Association released some guidance on treating hyperthyroidism in an attempt to bring a little more standardization to the process.
(You can read the guidance in full in the “Treatment Options” thread in the announcements section of this forum).
That guidance recommends a course of 12-18 months of ATDs, but actually leaves the door open for longer-term use if that is the patient's preference (and if there are no worrisome side effects).
Although the worst of the side effects can potentially happen at any time, they are rare – and they are much more likely to occur during the first 60-90 days of treatment *and* at higher doses.
The ATA/AACE guidance also recommends antibody testing (TRAb) prior to withdrawing anti-thyroid drugs, as patients with high antibody levels are more likely to relapse.
I would suggest familiarizing yourself with this guidance (it's pretty readable; there isn't too much medical jargon) and possibly discussing it with your doctor.
Take care – and please keep us posted on how you are doing!
GDATF Forum Facilitator
…through nature's inflexible grace, I'm learning to live…
– Dream Theater